Winter Storm, N Los Angeles T X N
- When
- February 24, 10:00 AM PST to February 26, 2:00 PM PST
- Where
- N Los Angeles T X N forecast zone
- Reported by
- TRAINED SPOTTER
A Pacific storm brought more rain, snow and wind to Central and Southern California. Overall, rainfall totals were between 1 to 4 inches, producing numerous reports of urban flooding.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOX wrote it up.
A Pacific storm brought more rain, snow and wind to Central and Southern California. Overall, rainfall totals were between 1 to 4 inches, producing numerous reports of urban flooding. In the mountains, snowfall totals were 8 to 16 inches, mainly above 6000 feet. Along with the snow, south winds gusting to 50 mph developed in the mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Feb 24, 9:00 AM PST, 1 hour earlier.
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
900 AM PST SAT FEB 24 2001
STORM SYSTEM ARRIVING WELL AHEAD OF SCHEDULE THIS MORNING IN A PRETTY
FAST ZONAL FLOW ACROSS THE PACIFIC. STEADY RAIN ALREADY FALLING AS FAR
EAST AND SOUTH AS VENTURA COUNTY AND WILL MOVE INTO LA COUNTY SHORTLY.
MODELS INDICATE THE UPPER LOW ASSOCIATED WITH THIS SYSTEM WILL HALT ITS
EASTWARD MOVEMENT TODAY AND START HEADING SOUTH TONIGHT AND SUNDAY.
WATER VAPOR IMAGERY DOES INDICATE THAT THE MOVEMENT HAS SLOWED THIS
MORNING BUT SOUTHERLY MOVEMENT HAS NOT YET BEGUN. THE MAIN THING GOING
FOR THIS SYSTEM IS THE COPIOUS AMOUNT OF MOISTURE AVAILABLE TO IT AND
THE STRONG SOUTHERLY FLOW THAT HAS ALREADY BEGUN TO DEVELOP THANKS TO
RAPIDLY FALLING PRESSURES ALONG THE NORTHERN AND CENTRAL CALIFORNIA
COAST. MODELS REALLY DONT INDICATE MUCH IN THE WAY OF ENERGY ALOFT
OVER OUR FORECAST AREA AS MOST OF IT ACTUALLY SWINGS OFFSHORE AROUND
THE LOW AS IT DROPS SOUTH AND THEN INTO ORANGE AND SAN DIEGO COUNTIES
TONIGHT AND SUNDAY. BUT OROGAPHIC FLOW COMBINED WITH LOTS OF MOISTURE
WILL MAKE FOR VERY SOGGY CONDITIONS ACROSS THE DISTRICT THROUGH SUNDAY
AFTERNOON.
THE MAIN CONCERN AT THIS POINT ISNT IF ITS GOING TO RAIN, BUT HOW
MUCH? THERE ARE SIGNIFICANT DISCREPANCIES IN THE MODELS ON THIS ISSUE,
BUT FOR NOW I LIKE THE CURRENT FORECAST OF 1 TO 2 INCHES ALONG THE
COAST AND 2 TO 4 IN THE FOOTHILLS AND MOUNTAINS. THE LATEST AVN RUN
INDICATES A VERY HEAVY BAND OF RAIN DEVELOPING OVER EASTERN LOS ANGELES
COUNTY SOUTH TO ORANGE AND SAN DIEGO COUNTIES TONIGHT ASSOCIATED WITH A
STRONGLY DIFFLUENT AREA OF THE UPPER JET. MEANWHILE THE ETA AND NGM ARE
SIGNIFICANTLY LESS IMPRESSIVE. THE AVN ALSO INDICATES A RATHER LARGE
AREA OF PVA MOVING INTO LA AND VENTURA COUNTIES MONDAY MORNING WHILE
THE ETA AND NGM ARE MUCH WEAKER. THESE DISCREPANCIES ARE SIGNIFICANT IN
THAT THEY WILL ULTIMATELY DETERMINE WHICH AREAS GET THE HIGHEST PRECIP
AMOUNTS. FOR NOW, WILL HAVE TO BE CONTENT WITH BROAD BRUSHING THE AREA
WITH RAIN, HEAVY AT TIMES WITH 1 TO 2 INCHES ALONG THE COAST AND 2 TO
4 IN THE MOUNTAINS.
WILL GO AHEAD AND BUMP OUR WINTER STORM WATCH TO A WARNING. SNOW LEVELS
ARE EVEN MORE COMPLICATED THAN USUAL BECAUSE WE STILL HAVE A LOT OF
COLD AIR LINGERING FROM THE LAST SYSTEM, BUT THE CURRENT SYSTEM IS
BRING MUCH WARMER AIR IN ALOFT AND SNOW LEVELS WILL BE RISING THROUGH
THE DAY. WEVE HAD REPORTS OF SNOW DOWN TO 4000 FEET THIS MORNING, BUT
WE EXPECT THE SNOW LEVELS TO RISE TO AT LEAST 5000 FEET THIS AFTERNOON
AND PERHAPS AS HIGH AS 6000 FEET. PROBABLY NOT MUCH CHANGE IN THIS
UNTIL SUNDAY NIGHT AND MONDAY, SO MOST OF THE SIGNIFICANT ACCUMULATIONS
WILL BE AT RESORT LEVELS AND HIGHER.
THE BULK OF THE RAIN SHOULD BE OVER BY MONDAY MORNING, BUT PLENTY OF
SHOWERS SHOULD REMAIN WELL INTO MONDAY EVENING, IF NOT LONGER AS THE
UPPER LOW REMAINS OVER THE AREA UNTIL AT LEAST TUESDAY.
LAX 8++. WOFFORD
.LAX...WINTER STORM WARNING...SEE LAXWSWLAX.
HAZARDOUS WEATHER OUTLOOK...SEE LAXSPSLAX.
GALE WARNING/SMALL CRAFT ADVISORY...SEE LAXCWFLAX.CAZ034>041-044>047-051>054-059-088-241800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD 400 AM PST SAT FEB 24 2001 ...A VERY STRONG PACIFIC STORM IS EXPECTED TO AFFECT CENTRAL AND SOUTHERN CALIFORNIA THROUGH SUNDAY... A STRONG PACIFIC STORM WILL SWEEP INTO CENTRAL CALIFORNIA THIS AFTERNOON...AND INTO SOUTHERN CALIFORNIA THIS EVENING. PRECIPITATION IS EXPECTED TO START ACROSS SAN LUIS OBISPO COUNTY BY THIS AFTERNOON WITH THE PRECIPITATION SPREADING INTO THE LOS ANGELES BASIN BY THIS EVENING. WIDESPREAD PRECIPITATION WILL CONTINUE THROUGH SUNDAY... WITH SHOWERS LINGERING INTO MONDAY. PRELIMINARY RAINFALL TOTALS ARE EXPECTED TO BE BETWEEN 1 TO 2 INCHES ALONG THE COAST...WITH 2 TO 4 INCHES POSSIBLE IN THE FOOTHILLS AND MOUNTAINS. SNOW LEVELS WILL START OUT BETWEEN 6000 AND 6500 FEET TODAY...BUT WILL LOWER TO AROUND 5000 FEET BY SUNDAY. SNOWFALL ACCUMULATIONS OF 8 TO 16 INCHES ARE POSSIBLE ABOVE 5000 FEET BY SUNDAY EVENING. WINDS WILL ALSO BE A PROBLEM WITH THIS SYSTEM. EXPECT WINDS OF 20 TO 30 MPH ALONG THE COASTS...RANGING TO 25 TO 35 MPH IN THE MOUNTAINS WITH HIGHER GUSTS. MOST LOCATIONS WILL SEE THE STRONGEST WINDS FROM LATE TODAY THROUGH EARLY SUNDAY. PEOPLE MAKING WEEKEND TRAVEL PLANS...ESPECIALLY INTO OR THROUGH THE MOUNTAINS...NEED TO BE PREPARED FOR HAZARDOUS WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA STATIONS FOR FURTHER STATEMENTS...WARNINGS AND ADVISORIES ON THIS DEVELOPING STORM SITUATION. RAT
CAZ034>041-044>047-051>054-059-088-241800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD 630 AM PST SAT FEB 24 2001 ...A VERY STRONG PACIFIC STORM IS EXPECTED TO AFFECT CENTRAL AND SOUTHERN CALIFORNIA THROUGH SUNDAY... A STRONG PACIFIC STORM WILL SWEEP INTO CENTRAL CALIFORNIA THIS AFTERNOON...AND INTO SOUTHERN CALIFORNIA THIS EVENING. SCATTERED SHOWERS WILL CONTINUE ACROSS THE AREA THROUGH THE MORNING. STEADY PRECIPITATION WILL DEVELOP ALONG THE CENTRAL BY THIS AFTERNOON... AND ACROSS THE LOS ANGELES BASIN DURING THE AFTERNOON. PRELIMINARY RAINFALL TOTALS ARE EXPECTED TO BE BETWEEN 1 TO 2 INCHES ALONG THE COAST...WITH 2 TO 4 INCHES POSSIBLE IN THE FOOTHILLS AND MOUNTAINS. SNOW LEVELS WILL START OUT AROUND 4000 FEET THIS MORNING BUT SHOULD RISE TO AROUND 5000 FEET THIS AFTERNOON. TONIGHT AND SUNDAY...SNOW LEVELS WILL REMAIN AROUND 5000 FEET. SNOWFALL ACCUMULATIONS OF 8 TO 16 INCHES ARE POSSIBLE ABOVE 5000 FEET BY SUNDAY EVENING. WINDS WILL ALSO BE A PROBLEM WITH THIS SYSTEM. EXPECT WINDS OF 20 TO 30 MPH ALONG THE COASTS...RANGING TO 25 TO 35 MPH IN THE MOUNTAINS WITH HIGHER GUSTS. MOST LOCATIONS WILL SEE THE STRONGEST WINDS FROM LATE TODAY THROUGH EARLY SUNDAY. PEOPLE MAKING WEEKEND TRAVEL PLANS...ESPECIALLY INTO OR THROUGH THE MOUNTAINS...NEED TO BE PREPARED FOR HAZARDOUS WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA STATIONS FOR FURTHER STATEMENTS...WARNINGS AND ADVISORIES ON THIS DEVELOPING STORM SITUATION. RAT
The national radar mosaic for the moment the first event began.
4 heavy rain, 3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2001Every state in 2001This day in weather historyWarnings in California, February 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5230439, 5230440, 5230441, 5230442, 5230443, 5230444, 5230445.